Kansas, 2024

Damaging Winds in Kansas, July 28, 2024

July 28, 2024 · NWS DDC · 2 events in 1 county or zone

Low near Elkhart was in place with an inverted trough extending northward into Nebraska was the focus area as an isolated supercell moved across northern Trego and much of Ellis county between 10 and 11 pm. Law Enforcement reported that power pole lines were downed from the Thunderstorm winds in the Hays area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Low near Elkhart was in place with an inverted trough extending northward into Nebraska was the focus area as an isolated supercell moved across northern Trego and much of Ellis county between 10 and 11 pm. Law Enforcement reported that power pole lines were downed from the Thunderstorm winds in the Hays area. Gusts to 61 mph were reported measured by the Public on the southwest side of Hays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 28, 4:04 PM CST, 5 hours 23 minutes earlier. Its key messages:

  • Isolated to widely scattered thunderstorms (15-25%) early this evening along the I-70 corridor and also possibly (15% or less) in extreme southwest Kansas. Main hazard will be wind gusts of 60 to 70 mph.
  • Monday through Wednesday high temperatures will range from 102 and 106. Heat index near 105 possible each day, mainly east of highway 183.
  • Monday through Thursday an excessive heat warning is in effect for Stafford, Pratt and Barber counties. Heat index of 105 to 110 possible along and east of highway 281.
Area forecast discussion, Jul 28, 4:04 PM CST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
504 PM CDT Sun Jul 28 2024

.KEY MESSAGES...

- Isolated to widely scattered thunderstorms (15-25%) early this
  evening along the I-70 corridor and also possibly (15% or
  less) in extreme southwest Kansas. Main hazard will be wind
  gusts of 60 to 70 mph.

- Monday through Wednesday high temperatures will range from 102
  and 106. Heat index near 105 possible each day, mainly east of
  highway 183.

- Monday through Thursday an excessive heat warning is in effect
  for Stafford, Pratt and Barber counties. Heat index of 105 to
  110 possible along and east of highway 281.

&&

.DISCUSSION...
Issued at 234 PM CDT Sun Jul 28 2024

Earlier this morning, a 500mb high was located near El Paso,
with upper waves evident across the Central Rockies and Four
Corners region. These waves were located on the northern edge of
this 500mb high and near a 300mb jet streak. CAMS are in good
agreement today, taking these upper level waves east northeast
into northern Kansas and Nebraska by late day, which will give
rise to scattered afternoon thunderstorms. What storms that do
develop may even be severe given the forecast 0-6km shear,
cooler mid level temperatures (weak/no CIN), and the location
of a surface boundary ahead of the approaching upper level
trough, mainly north of the I-70 corridor. Further south, the
shear and flow aloft will be weaker as +16°C 700mb temperatures
spread eastward into extreme southwest Kansas. These conditions
will limit the chance for late day/evening storms further
south, but at this time am unable to rule out an isolated
evening thunderstorm or two north of a Garden City to Ness City
to La Crosse line based on the locations of a surface boundary
and given that we did have a few elevated thunderstorms earlier
today despite these warm mid level temperatures. The chance for
any storm to develop near or south of the I-70 corridor
currently appears small (<20%). However, if a storm does
develop, it will be capable of producing wind gusts of 60 to 70
mph and hail up to quarters. Another area to monitor this
evening is across extreme southwest Kansas (Morton county
area). Satellite already has afternoon cu developing west of
this area and the latest HRRR does have isolated convection
developing in this area where a surface boundary is currently
located.

As we look ahead to the upcoming work week...Ensemble clusters
today were similar to previous runs moving the 500mb high east
into Texas through midweek and then retrograding this upper high
westward towards the Four Corners region late in the week. This
trend, which all the ensemble clusters have been advertising
for the last several days, will result in a period of extreme
heat early in the week, followed by improving chances for
thunderstorms mid to late week as the upper ridge weakens and
begins to move westward in response to multiple upper waves
crossing the Central Plains.

For Monday and Tuesday, as the 500mb high builds east into
Texas, a period of hot and dry conditions can be expected across
southwest Kansas. NBM guidance has not changed much over the
past several days regarding the forecast highs, and also little
spread in the 10th to 90th percentile have been observed.
Ensembles have remained consistent over the past several runs in
the forecast of the 850-700mb temperatures during the same
timeframe. Given all this, it should be no surprise that the
ECMWF Extreme Forecast Index and Shift of Tails have also been
very consistent in indicating high confidence in an extreme
temperature event. As a result, there is a +80% chance that
temperatures will be 102F or greater during the first half of
the work week, with afternoon heat index values near 105F
possible. With this high confidence on the temperature forecast
on Monday along with good collaboration will go ahead an issue
a heat advisory for areas where heat index values are currently
forecast to be 105 or greater. Along and east of highway 281
this heat will linger into Thursday and given the length of time
this area with have afternoon heat index readings of 105 to 110
plus night time temperatures only falling into the mid to upper
70s will upgrade the excessive heat watch to an excessive heat
warning.

Late Wednesday, all the ensemble clusters are in good agreement
that a more significant upper level trough will cross the
Rockies and move out into the Central Plains. This will not only
weaken the upper high over Kansas and Oklahoma but also allow a
weak cold front to move south out of Nebraska and into Kansas
Wednesday night/early Thursday. The timing of this cold front is
the biggest discrepancy between the ensembles today, but
despite these differences, they are all trending in the same
direction with some cooler air returning.

This upcoming cool down will not be significant based on the
latest ensemble mean 850mb temperature trends, but it will
replace highs in the triple digits early in the week with highs
in the mid to upper 90s in the latter half of the work week.
Additionally, with the upper high retrograding westward, it will
allow for a northwest flow to develop over eastern Colorado and
western Kansas. This will favor ongoing chances for
thunderstorms across southwest Kansas through the end of the
week and possibly into early next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 500 PM CDT Sun Jul 28 2024

Isolated thunderstorms developing in northwest Kansas are
expected to drift eastward this evening, potentially affecting
the vicinity of KHYS generally after 01-03Z before dissipating
overnight. Otherwise, primarily VFR conditions will prevail through
much of the period. Gusty southerly winds will gradually subside
this evening, becoming light and variable overnight as a lee side
trough of low pressure edges east through southwest Kansas.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Monday for KSZ031-046-065-
079-080-088-089.
Excessive Heat Warning from noon Monday to 8 PM CDT Thursday
for KSZ066-081-090.

&&

DISCUSSION...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jul 28, 2:28 PM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
328 PM CDT Sun Jul 28 2024

KSZ030-031-043>046-061>066-074>081-084>090-292030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
328 PM CDT Sun Jul 28 2024 /228 PM MDT Sun Jul 28 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms (15-25%) early this
evening along the I-70 corridor and also possibly (15% or less) in
extreme southwest Kansas. Main hazard will be wind gusts of 60 to
70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through Wednesday high temperatures will range from 102
and 106. Heat index near 105 possible each day, mainly east of
highway 183. Excessive heat warnings and heat advisories are
currently in effect. Please refer to the latest TOPNPWDDC for more
details.

.SPOTTER INFORMATION STATEMENT...

Spotters north of K-96 are encouraged to report any strong winds
or wind damage this evening.

In the hours before

Special weather statement, Jul 28, 8:56 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
956 PM CDT Sun Jul 28 2024

KSZ030-031-045-046-290330-
Rush KS-Trego KS-Ellis KS-Ness KS-
956 PM CDT Sun Jul 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NESS...EASTERN
TREGO...NORTHWESTERN RUSH AND ELLIS COUNTIES THROUGH 1030 PM CDT...

At 955 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Zurich to 7 miles southwest of
Yocemento to near Ransom. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Hays and Yocemento around 1000 PM CDT.
  Brownell and Antonino around 1005 PM CDT.
  Catherine, Schoenchen, Toulon, and Munjor around 1015 PM CDT.

Other locations in the path of these storms include Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 9904 3850 9960 3871 10003 3891 9982
      3913 9974 3913 9904
TIME...MOT...LOC 0255Z 295DEG 28KT 3913 9940 3883 9953 3870 9991

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
July 28, 9:27 PM CST
Where
Ellis County, 2.12 mi SW of Hays
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.850, -99.350

Thunderstorm Wind, Ellis

When
July 28, 9:40 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -99.320

Law enforcement reports power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203773, 1203774.